Virginia, 2025

Flash Flooding in Virginia, June 15, 2025

June 15, 2025 · NWS AKQ · 11 events in 6 counties and zones

A stationary front was located across central Virginia to northeast North Carolina on June 15. This front slowly moved southwest through the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A stationary front was located across central Virginia to northeast North Carolina on June 15. This front slowly moved southwest through the afternoon. Widespread storms developed during the afternoon and continued into the evening on June 15. These storms produced locally heavy rain and flash flooding across portions of central and southeast Virginia. Additionally, an isolated storm produced flash flooding across portions of north-central Virginia in the early morning hours of June 15 after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 14, 8:08 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 14, 8:08 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
908 PM EDT Sat Jun 14 2025

.SYNOPSIS...
A frontal boundary across the Maryland eastern shore will slowly
drop south as a backdoor cold front overnight and Sunday. This
pattern will keep unsettled conditions in place through the
weekend, with additional rounds of heavy rain likely. An upper
level ridge expands northward by the middle of next week, bringing
hot weather with lower rain chances.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 908 PM EDT Saturday...

Key Messages:

- A Flood Watch remain in effect for most of our VA counties
  through late tonight.

- Additional rounds of heavy rain and a Marginal SVR Risk
  continue Sunday, mainly along/S of I-64.

As expected, numerous showers and thunderstorms developed this
afternoon and evening and brought a barrage of rainfall and
lightning to mainly the southern portion of our forecast area.
Multiple flash flood warnings have been issued as these storms were
slow moving and produced between 1-3"+ in the hardest hit areas. The
Wallops sounding sampled a PW of just under 2", which is well above
normal, and strong wind gusts have had trouble mixing to the surface
due to the very saturated atmosphere. The main trigger of this
convection is a surface front slowly sagging south across our area
this evening. The storms that have developed have been able to feed
off of the abundant outflow boundaries and juiced atmosphere.
Earlier, MLCAPE values were approaching 3000 J/kg thanks to the help
of good surface heating today. With the help of all the instability,
an uninhibited environment, high PW values, and some shear, storms
maintained themselves well and are a few strong storms are still
moving through the Northern Neck and NE NC despite the loss of
daytime heating. While the severe threat is waning, there still may
be a few isolated instance of flooding through around midnight.
Thereafter, rain chances will diminish as the storms push offshore.
Temperatures will drop into the mid 60s NE and in the upper 60s to
lower 70s elsewhere overnight.

From previous discussion:

The front is expected to stall in the vicinity of south central VA
and NE NC Sunday (but exactly where is uncertain). Nevertheless,
expect more unsettled weather and additional heavy rain. The moist
airmass will continue with PW values above 2"+ across much of the
area. Total QPF values are 2-3" for much of the area through Sunday
evening. With the scattered nature of the storms, locally higher
amounts are possible. The likely timing of the rainfall will be in
the afternoon to evening again. An additional Flood Watch may be
needed for southern VA and possibly portions of NE NC. This will
also be dependent on how rainfall totals evolve through tonight. A
Marginal SVR Risk is in effect for the majority of the area on
Sunday, given slightly stronger flow aloft, though the northern
extent is somewhat uncertain as a result of cooler more stable
easterly flow. The best chances for heavy rain and some severe WX
Sunday will be along and S/SW of I-64. High Sunday will show a
fairly large gradient, ranging from the lower 70s MD eastern shore,
to the mid-upper 80s for portions of south central VA and NE NC.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 430 PM EDT Saturday...

Key Messages:

- Remaining unsettled Monday-Tuesday.

Unsettled weather will continue Monday, and even into Tuesday,
PoPs still mainly 50-60% across the region (well above climo).
Areas along and S/SW of I-64 are in a MArginal ERO Monday, given
the frontal boundary still quasi stationary over the region with
additional shortwaves moving through the westerly flow aloft.
Highs Monday will be below avg, generally in the 70s for northern
and central zones, with low-mid 80s across the south. With an
upper trough still off to our W on Tuesday, additional showers/tstms
are again expected, with high chc to likely PoPs once again. It
will tend to turn warmer Tuesday with highs in the 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 430 PM EDT Saturday...

Key Message:

- Shower/storm chances drop off to near climo, with temperatures
trending back above normal by mid to late week.

Upper level ridging over the SE US coast will expand north into
the local area, bringing near-climo precip, and hot temperatures
Wed and Thursday. Model 850 mb temperatures rise to 18-19C
Thursday, which would support highs into the low- mid 90s Along
with continued moderate to high humidity). Thursday will likely
see heat indices above 100F, possibly close to headlines in the
SE (though this is several days out so confidence is not high).
The next upper level trough should push a cold front into the
area late Thursday, bringing scattered showers/tstms. Fri-Sat
currently looks drier (low PoPs and lower humidity), but still
very warm with highs in the upper 80s to low 90s.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 732 PM EDT Saturday...

Convection has been ongoing at ORF and PHF this evening, with
intermittent thunderstorms nearing RIC. SBY and ECG have steered
clear of any storms thus far, so have only included -shra at these
terminals this evening. Another storm is tracking towards ORF, so
have included a TEMPO for TSRA from 00-02Z there. Otherwise,
expecting some of the storms to turn into stratiform rain over the
next few hours so most terminals will likely see at least -shra
through midnight. CIGS are expected to drop to IFR at all terminals,
with at least RIC and SBY potentially dropping to LIFR. CIGS will
lift to generally IFR to MVFR tomorrow morning and will remain there
through the evening. Convection is expected to wane early
tomorrow morning before picking back up again tomorrow
afternoon. Once again, there is uncertainty in the evolution of
tomorrows storms, so have decided to include a PROB30 for -TSRA
at all terminals expect for SBY to account for the the
possibility of numerous showers and scattered thunderstorms
expected tomorrow. The challenge will be exactly where storms
develop and when, so details of become a little more clear and
confidence increases, we will likely include TEMPOs to capture
the convection.

Outlook: Scattered to numerous, mainly aftn/evening showers/tstms
are again expected Monday, bringing localized flight restrictions
in heavy rain and gusty winds. Rain chances remain a bit
elevated Tue, then diminish Wed.

&&

.MARINE...
As of 340 PM EDT Saturday...

Key Message:

- Relatively benign across the marine area into next week outside of
convection.

A cold front has been nearly stationary just N of the area and
will gradually shift south tonight and Sunday. Sub- SCA
conditions prevail with benign marine conditions. Seas are
between 2 to 3 ft, with 1 ft waves in the Bay. SW winds are
5-10kt over much of the area, with 10-15kt off the coast of the
MD Eastern Shore N of the front. As the front drops south
tonight, E-NE winds develop, gradually shifting south with time
by later Sunday. Seas are expected to build to ~3 ft (building
to 3-4 ft over the waters N of Parramore Island in building SE
swell). Showers and thunderstorms are likely across the waters
today, with SMWs possible to handle any strong winds. The front
gradually washes out next week, with a more S/SW flow again by
Tuesday, with sub- SCA conditions continuing.

Rip currents are expected to remain low today, then moderate N and
low S for Sunday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flood Watch until 2 AM EDT Sunday for VAZ048-060>062-064-
     067>069-075>078-080>086-088>090-092-093-095>100-509>525.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB/NB
SHORT TERM...KMC/LKB
LONG TERM...KMC/LKB
AVIATION...LKB/NB
MARINE...AC/KMC

In the hours before

Special weather statement, Jun 14, 7:17 PM EST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Wakefield VA
817 PM EDT Sat Jun 14 2025

NCZ012-013-VAZ092-150100-
Hertford NC-Northampton NC-Southampton VA-
817 PM EDT Sat Jun 14 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHAMPTON...NORTHWESTERN
HERTFORD AND SOUTH CENTRAL SOUTHAMPTON COUNTIES THROUGH 900 PM EDT...

At 816 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garysburg to near Dortches. Movement was
east at 15 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Strong thunderstorms will be near...
  Garysburg and Seaboard around 820 PM EDT.

Other locations impacted by these storms include Eagletown, Mud
Castle, Milwaukee, Pendleton, Potecasi, Lasker, Jackson, Bryantown,
Boones Crossroads, and Pleasant Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3619 7733 3619 7735 3621 7739 3624 7738
      3627 7741 3632 7744 3630 7753 3631 7757
      3634 7758 3638 7755 3641 7755 3646 7763
      3654 7756 3654 7730 3655 7730 3656 7736
      3662 7696 3621 7727 3621 7730 3617 7730
TIME...MOT...LOC 0016Z 263DEG 14KT 3650 7753 3608 7791

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NB
Special weather statement, Jun 14, 7:48 PM EST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
848 PM EDT Sat Jun 14 2025

NCZ012>014-030-150130-
Hertford NC-Northampton NC-Bertie NC-Gates NC-
848 PM EDT Sat Jun 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BERTIE...
SOUTHEASTERN NORTHAMPTON...HERTFORD AND WEST CENTRAL GATES COUNTIES
THROUGH 930 PM EDT...

At 848 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodland, or near Rich Square, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Woodland around 855 PM EDT.
  Aulander around 905 PM EDT.
  Ahoskie around 910 PM EDT.

Other locations impacted by this storm include Eagletown, Milwaukee,
Tunis, Kelford, Earleys, Menola, Chowan Beach, Mapleton, Republican,
and Burden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3615 7727 3616 7726 3616 7728 3617 7728
      3616 7730 3619 7733 3619 7735 3621 7739
      3624 7738 3625 7738 3648 7720 3638 7678
      3636 7679 3636 7680 3635 7680 3601 7700
TIME...MOT...LOC 0048Z 279DEG 21KT 3631 7724

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NB
Special weather statement, Jun 14, 9:50 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1050 PM EDT Sat Jun 14 2025

VAZ064-150315-
Caroline VA-
1050 PM EDT Sat Jun 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CAROLINE COUNTY
THROUGH 1115 PM EDT...

At 1050 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowling Green, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bowling Green, Fort Walker, Rappahannock Academy, Villboro, Guinea,
Corbin, and Woodford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3819 7725 3818 7723 3804 7727 3810 7753
      3820 7742 3820 7725
TIME...MOT...LOC 0250Z 272DEG 9KT 3814 7740

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Local storm report, Jun 14, 11:08 PM EST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1208 AM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     Flash Flood      1 SE Cedon              38.05N 77.50W
06/15/2025                   Caroline           VA   Public

            Multiple reports of flooding on I-95 via the
            Waze App.

&&

Butner
Local storm report, Jun 14, 11:10 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1210 AM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     Flash Flood      1 SE Cedon              38.05N 77.50W
06/15/2025                   Caroline           VA   Public

            Multiple reports of flooding on I-95 via the
            Waze app.

&&

Butner
Special weather statement, Jun 14, 11:15 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1215 AM EDT Sun Jun 15 2025

VAZ064-517-519-521-150500-
Western King and Queen VA-Western King William VA-Western Essex VA-
Caroline VA-
1215 AM EDT Sun Jun 15 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KING AND QUEEN...
EAST CENTRAL CAROLINE...NORTH CENTRAL KING WILLIAM AND NORTHWESTERN
ESSEX COUNTIES THROUGH 100 AM EDT...

At 1215 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bowling Green, moving southeast at 15 mph.

HAZARD...Pea size hail, heavy rain, and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible. Reduced
         visibility and minor flooding possible. Frequent cloud to
         ground lightning strikes.

This strong thunderstorm will be near...
  Newtown around 1235 AM EDT.

Other locations impacted by this storm include Beazley, Gether,
Owenton, Hustle, Elevon, Central Point, Salvia, Duane Fork, and
Chance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3812 7705 3810 7703 3809 7703 3809 7702
      3810 7701 3810 7699 3809 7699 3807 7693
      3780 7711 3791 7729 3813 7709
TIME...MOT...LOC 0415Z 294DEG 11KT 3799 7724

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

MM

The radar

The Sterling radar (KLWX), 93 km away, was scanning. The volume nearest the first event began at 05:07 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Caroline

When
June 15, 12:07 AM EST
Where
Caroline County, 0.88 mi NW of Villboro to 0.83 mi NW of Villboro
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.140, -77.390

VA-609 was partially closed at Villeboro Road and Woodford Road due to water on the roadway.

Flash Flood, Prince Edward

When
June 15, 4:45 PM EST
Where
Prince Edward County, 3.13 mi WSW of Rice to 3.19 mi WSW of Rice
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.260, -78.356

High water was reported across Poorhouse Road.

Flash Flood, Richmond (C)

When
June 15, 4:57 PM EST
Where
Richmond (C) County, 42.16 mi WSW of Wellford to 42.07 mi WSW of Wellford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.564, -77.430

Water was covering the intersection of Richmond Henrico Turnpike and Dove Street.

Flash Flood, Suffolk (C)

When
June 15, 5:11 PM EST
Where
Suffolk (C) County, 0.71 mi SSW of Elephant Fork to 0.7 mi NNW of Suffolk
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.740, -76.584

A portion of North Main Street was closed due to flooding.

Flash Flood, Suffolk (C)

When
June 15, 5:14 PM EST
Where
Suffolk (C) County, 1.02 mi WNW of Suffolk to 0.9 mi W of Suffolk
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.734, -76.598

The intersection of West Constance Road and 2nd Avenue was closed due to flooding.

Flash Flood, Suffolk (C)

When
June 15, 5:16 PM EST
Where
Suffolk (C) County, Kilby to 0.08 mi SSE of Kilby
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.730, -76.620

A portion of Holland Road was closed due to flooding.

Flash Flood, Brunswick

When
June 15, 5:18 PM EST
Where
Brunswick County, 1.49 mi NNE of Grandy to 1.32 mi NNE of Grandy
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.820, -77.940

Standing water was reported on US-1 North in the vicinity of Tower Road.

Flash Flood, Brunswick

When
June 15, 5:53 PM EST
Where
Brunswick County, 1.3 mi WNW of Edgerton to 1.48 mi NW of Edgerton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.790, -77.770

Standing water was reported on Old Stage Road (State Route 712) in the vicinity of Coon Swamp Road.

Flash Flood, Henrico

When
June 15, 7:04 PM EST
Where
Henrico County, 2.5 mi NNE of Yellow Tavern to 2.6 mi NNE of Yellow Tavern
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.664, -77.453

Standing water was reported at the intersection of Telegraph Road and Virginia Center Parkway.

Flash Flood, Brunswick

When
June 15, 7:26 PM EST
Where
Brunswick County, 1.31 mi WNW of Lawrenceville to 1.25 mi NW of Lawrenceville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.760, -77.850

Water was covering and running over Plank Road.

Flash Flood, Brunswick

When
June 15, 7:27 PM EST
Where
Brunswick County, 1.49 mi NNW of Lawrenceville Arpt to 1.37 mi NNW of Lawrenceville Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.790, -77.810

Water was covering and running over Bright Leaf Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270050, 1270059, 1270066, 1270067, 1270068, 1270069, 1270070, 1270072, 1270075, 1270078, 1270082.